Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 129, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2014, 6:06 PM CDT for Clark County, Ford County, Kiowa County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2014, 6:06 PM CDT (23:06 UTC)
- Expired
- Jun 18, 2014, 7:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clark County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:13 PM CDT | HAIL 1.75 | Wnw Bucklin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 3:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 2229 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
265
WUUS53 KDDC 182306
SVRDDC
KSC025-057-097-190000-
/O.NEW.KDDC.SV.W.0129.140618T2306Z-140619T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLARK COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 603 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
BUCKLIN...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BUCKLIN AND MULLINVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3774 9968 3773 9920 3740 9953 3749 9980
TIME...MOT...LOC 2306Z 216DEG 24KT 3749 9963
HAIL...1.25IN
WIND...60MPH
$$
KRUSE3 follow-up statements
778
WWUS53 KDDC 182316
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT WED JUN 18 2014
KSC025-182326-
/O.CAN.KDDC.SV.W.0129.000000T0000Z-140619T0000Z/
CLARK KS-
616 PM CDT WED JUN 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3751 9974 3774 9968 3773 9920 3747 9951
TIME...MOT...LOC 2316Z 216DEG 24KT 3754 9958
$$
KSC057-097-190000-
/O.CON.KDDC.SV.W.0129.000000T0000Z-140619T0000Z/
KIOWA KS-FORD KS-
616 PM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FORD AND NORTHWESTERN KIOWA COUNTIES UNTIL 700 PM CDT...
AT 614 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUCKLIN...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MULLINVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3751 9974 3774 9968 3773 9920 3747 9951
TIME...MOT...LOC 2316Z 216DEG 24KT 3754 9958
HAIL...1.00IN
WIND...60MPH
$$
KRUSE830
WWUS53 KDDC 182330
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT WED JUN 18 2014
KSC057-097-190000-
/O.CON.KDDC.SV.W.0129.000000T0000Z-140619T0000Z/
KIOWA KS-FORD KS-
630 PM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
FORD AND NORTHWESTERN KIOWA COUNTIES UNTIL 700 PM CDT...
AT 628 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF BUCKLIN...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MULLINVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3761 9965 3774 9966 3773 9931 3754 9951
TIME...MOT...LOC 2330Z 216DEG 24KT 3762 9956
HAIL...1.00IN
WIND...60MPH
$$
KRUSE532
WWUS53 KDDC 182342
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT WED JUN 18 2014
KSC057-097-190000-
/O.CON.KDDC.SV.W.0129.000000T0000Z-140619T0000Z/
KIOWA KS-FORD KS-
642 PM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
FORD AND NORTHWESTERN KIOWA COUNTIES UNTIL 700 PM CDT...
AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MULLINVILLE...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN KIOWA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3764 9962 3774 9964 3773 9934 3762 9946
TIME...MOT...LOC 2342Z 216DEG 24KT 3768 9950
HAIL...1.00IN
WIND...60MPH
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:55 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 18, 3:55 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT Wed Jun 18 2014 ...Updated for long term discussion... .SHORT TERM...(This evening through Thursday) ISSUED AT 251 PM CDT WED JUN 18 2014 A minor upper level trough is currently moving through western Kansas, with the stronger dynamics centered off to the north of our CWA. There is a cold front in the vicinity from Hays to north of Syracuse in Hamilton County as of 20z. A dry-line has formed and was from approximately Liberal to Garden City to Hill City at 20z. There was a lower level wave which moved up from the Texas Panhandle earlier this afternoon, which shoved the dry-line northeastward into the cold front, causing the cold front to bow northward in the Ness City/Hays area. This dry-line intrusion into the cold front also slowed the progress of the front to the southeast. A fairly good amount of mid to high level clouds covered most of the CWA at 20z, and a single storm formed near Scott City between 19Z and 20Z. The short term models of the RUC, HRRR and ARW all backed off on a solid line of storms forming along the dry-line this afternoon, but rather a patchy line of storms. There will still probably be a few isolated severe storms with quarter size hail, but do not think the severe storms will be widespread or very big hail (quarters). Will monitor SPC for a Watch. Overnight, the precipitation band from this afternoon should move east, with another surface low moving up from Oklahoma into the P28 area. The aforementioned front will progress southeast through our CWA and be near a Pratt to Coldwater line by 12Z in the morning. Therefore, with greater moisture available in the southeast zones, will increase Pops there toward 12Z, and then spread the Pops back to the northwest during the day Thursday. SPC's Day2 outlook has about our southeast 1/3rd of the CWA in a slight risk. We will be cooler in the afternoon, with the cold front south of us. Have to agree with SPC's assessment though, with the NAM model showing 3700 J/Kg of MuCape in our eastern zones, and 24 to 27Kts of bulk shear in that same zone Tuesday at 21Z. There will likely be some more severe storms, again with Quarters to a little larger hail. The TOR threat looks minimal, but some 60kt winds could easily mix down. As for Max/Min temperatures, I did not change anything. Lows tonight will be elevated in the 60F (NW) to 72F (SE) range. On Thursday, it will be cooler with maximum temperatures ranging from the mid 80s north of I-70 and upper 80s down south along the Oklahoma border. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 346 PM CDT WED JUN 18 2014 The mid to upper level flow will become zonal by later this week and into the weekend. This will allow for lee troughing and a dryline situated across far western Kansas. Afternoon and early nighttime thunderstorms cannot be ruled out. But in the absence of upslope flow this far south, and with the lack of low level baroclinicity and a well defined upper level jet, organized thunderstorm activity will probably stay farther north through Saturday. High temperatures will be in the lower 90s through Saturday with lows mainly in the 60s. Thunderstorm chances are higher by late Sunday as a weak shortwave trough embedded in zonal flow traverses western Kansas. Organized thunderstorm activity is possible into Monday with this feature, along with cooler temperatures by Monday. Thunderstorm chances may diminish by late Monday and Tuesday as weak surface high pressure builds into western Kansas. However, by late Tuesday and into mid to late next week, there will be more opportunities for thunderstorms as westerly to northwesterly mid to high level flow persists, along with weak capping and plentiful low level moisture. High temperatures will be held down by cloud cover and convective debris. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 1159 AM CDT WED JUN 18 2014 basically, conditions will be VFR through this evening and into the overnight hours. A line of strong storms is expected to develop around 21-22z from west of KHYS south to near KDDC to just east of KLBL and points southward. Cigs will be elevated, at approximately bkn050cb, and vsbys should remain good. If a thunderstorm develops right over a TAF site, such as KDDC, vsby could go down for a short period. The main hazard with these storms this afternoon and evening will be hail to the size of quarters. There is also a chance for storms overnight, mainly in the KHYS and KDDC TAF sites. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 87 63 91 / 20 30 30 20 GCK 65 86 62 92 / 20 10 10 20 EHA 63 87 63 91 / 20 10 10 20 LBL 67 89 64 92 / 20 20 20 20 HYS 68 86 62 91 / 20 20 30 20 P28 72 89 67 91 / 30 50 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burke LONG TERM...Finch AVIATION...Burke
Hazardous weather outlook, Jun 18, 4:15 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 415 AM CDT WED JUN 18 2014 KSZ030-031-043>046-061>066-074>081-084>090-191000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 415 AM CDT WED JUN 18 2014 /315 AM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS WESTERN KANSAS, ESPECIALLY ALONG AND EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE. THE MAIN HAZARD WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT EAST OF A LIBERAL TO GARDEN CITY TO NEAR WAKEENEY LINE. HAIL UP TO THE SIZE OF TENNIS BALLS AND STRONG DAMAGING WINDS CAN BE EXPECTED FROM THESE THUNDERSTORMS. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL ACCOMPANY THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND EARLY TONIGHT, ESPECIALLY EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Jun 18, 4:23 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
423 PM CDT WED JUN 18 2014
KSZ043-044-182200-
LANE-SCOTT-
423 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES...
AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHEAST OF SCOTT
STATE LAKE...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3870 10057 3858 10071 3862 10096 3871 10089
3870 10058
TIME...MOT...LOC 2123Z 218DEG 26KT 3864 10080
KRUSESpecial weather statement, Jun 18, 4:58 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 458 PM CDT WED JUN 18 2014 KSZ076-077-086-087-182300- GRAY-HASKELL-MEADE-SEWARD- 458 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHWESTERN MEADE...SOUTHEASTERN HASKELL AND SOUTHWESTERN GRAY COUNTIES... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 11 MILES SOUTH OF SUBLETTE... MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3767 10073 3754 10049 3722 10079 3732 10098 TIME...MOT...LOC 2158Z 213DEG 24KT 3735 10082 KRUSE
Special weather statement, Jun 18, 5:16 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 516 PM CDT WED JUN 18 2014 KSZ076-085>087-182345- HASKELL-MEADE-SEWARD-STEVENS- 516 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHEASTERN HASKELL... SOUTHEASTERN STEVENS AND WESTERN MEADE COUNTIES... AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR TYRONE...OR 7 MILES SOUTHWEST OF LIBERAL...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3751 10085 3725 10040 3699 10080 3699 10108 TIME...MOT...LOC 2216Z 214DEG 25KT 3701 10100 KRUSE
Local storm report, Jun 18, 5:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 SW LIBERAL 37.00N 100.99W
06/18/2014 E0.75 INCH SEWARD KS PUBLIC
&&
MRUSSELLLocal storm report, Jun 18, 5:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL SUBLETTE 37.48N 100.85W
06/18/2014 E1.00 INCH HASKELL KS BROADCAST MEDIA
&&
JFINCHSpecial weather statement, Jun 18, 6:02 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED JUN 18 2014
KSZ077-182345-
GRAY-
602 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR GRAY COUNTY...
AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTEZUMA...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3800 10046 3799 10024 3784 10023 3755 10046
3762 10064
TIME...MOT...LOC 2302Z 211DEG 25KT 3765 10050
KRUSEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:50 PM CDT | Special Weather Statement | DDC | Lane | 85 min |
| Jun 18, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 67 min |
| Jun 18, 4:23 PM CDT | Special Weather Statement | DDC | Scott | 37 min |
| Jun 18, 4:58 PM CDT | Special Weather Statement | DDC | Haskell | 62 min |
| Jun 18, 5:16 PM CDT | Special Weather Statement | DDC | Seward | 89 min |
| Jun 18, 6:02 PM CDT | Special Weather Statement | DDC | Gray | 43 min |
| Jun 18, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Meade | 66 min |
| Jun 18, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 56 min |
| Jun 18, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.